Q. I have been diagnosed with serotonin syndrome brought on by a drug interaction between Cymbalta, gabapentin, tramadol and a low dose of Prozac. It caused me a lot of problems, including agitation, dizziness, muscle spasms and joint pain so bad my doctor tested me for lupus and rheumatoid arthritis. I also was unable to sleep, even with Ambien. It took a long time before anyone figured out that the problems were due to the interaction. Why aren’t doctors more familiar with the effects of serotonin syndrome? I am just lucky I didn’t have a seizure. Because of the serotonin syndrome, I’ve had to eliminate Cymbalta. The side effects are horrific.
Serotonin syndrome is a potentially life-threatening drug reaction. Cymbalta, Prozac and tramadol probably all contributed to your serotonin overload.
Classic symptoms include agitation, confusion, hallucinations, rapid heart rate (palpitations), diarrhea, nausea or vomiting, fever, muscle spasms, overactive reflexes and rapid changes in blood pressure. There are, however, many other possible symptoms, including seizures and severe joint pain (Physical Therapy, June 2008). Doctors and pharmacists must be vigilant to prevent such drug interactions.
High HDL works wonders
Q. I read your column about a healthy patient who was “ordered” by her doctor to take statins because her total cholesterol was 240. I am 56 and also healthy. I walk or run every day, and love hiking and skiing in the mountains.
My total cholesterol is hovering just above 200, but my HDL is 130. Several doctors have told me that I should not worry, even though my LDL is nearly 90, because the HDL helps clean it out. One person told me high HDL is common in runners and people who do a lot of cardio workouts. Do you have an explanation for high HDL?
Your good HDL cholesterol level is fabulous! Your doctors are right that you do not need to worry. Even your LDL cholesterol number is admirable. We suspect your excellent HDL level is due to your genes and your physically active lifestyle.
Magnesium eases constipation
Q. Here’s another vote for magnesium to promote regularity. I’m in my 50s and have had terrible constipation for more years than I can remember. I’ve tried drinking lots of water and adding fiber to my diet. I only eat whole grains, got rid of “white foods” (rice, potatoes, bread), ate prunes, drank prune juice – and nothing worked.
Then a good friend (who happens to be a doctor) suggested a magnesium supplement every night. From the very first pill I took, the results were miraculous. It’s great to find a solution that isn’t a drug and is cheap!
Many people report that magnesium supplements can help fight constipation. Too much may lead to diarrhea, though. People with low kidney function should avoid extra magnesium.
Email Joe and Teresa Graedon at www.PeoplesPharmacy.com.
The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.
Have a news tip? You can send it to a local news editor; email firstname.lastname@example.org to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.Read moreRead less